What causes HIV-associated meningitis?

Updated: Aug 24, 2017
  • Author: Gulshan Uppal, MD; Chief Editor: Niranjan N Singh, MBBS, MD, DM, FAHS, FAANEM  more...
  • Print
Answer

Answer

Meningitis is multifactorial in patients with HIV or AIDS. Besides specific pathogens, autoimmune processes and HIV itself have been implicated in the development of HIV-associated meningitis.

Aseptic meningitis may be caused by HIV-1 itself. An early form of aseptic, HIV-associated meningitis develops within days to weeks after HIV infection.

The appearance of meningitis due to cryptococcosis, coccidioidomycosis, histoplasmosis, or other fungal infections is an AIDS-defining event and occurs typically in patients with very low CD4+ lymphocyte counts.

Medications such as nonsteroidal anti-inflammatory drugs (NSAIDs), trimethoprim-sulfamethoxazole, and intravenous immunoglobulin (IVIG) are often overlooked as possible causes of HIV-associated meningitis.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!